Nebraska, 2013

Hail in Nebraska, May 7, 2013

May 7, 2013 · NWS LBF · 2 events in 2 counties and zones

Isolated thunderstorms developed across northwest Nebraska near a surface trough. Although a couple of the storms were strong, no severe reports were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed across northwest Nebraska near a surface trough. Although a couple of the storms were strong, no severe reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 7, 5:55 PM CST, 58 minutes earlier.

Area forecast discussion, May 7, 5:55 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
655 PM CDT TUE MAY 7 2013

.SYNOPSIS...
ISSUED AT 224 PM CDT TUE MAY 7 2013

A BLOCKY PATTERN REMAINS IN PLACE WITH THREE SEPARATE CLOSED LOW
CIRCULATIONS ACROSS THE CONUS SANDWICHED IN BETWEEN SPLIT FLOW
ALOFT...WITH THE NORTHERN STREAM PUSHED WELL INTO CENTRAL CANADA AND
THE MAIN SUBTROPICAL SOUTHERN STREAM LOCATED ACROSS THE BAJA OF
CALIFORNIA AND INTO THE GULF OF MEXICO. AT THE SURFACE AND CLOSER TO
THE CWA...SCATTERED SHOWERS AND THUNDERSTORMS WERE PRESENT AS
MOISTURE AND WARM AIR ADVECTION WERE STREAMING INTO THE AREA FROM
THE SOUTH IN RESPONSE TO SEVERAL SLOWLY MOVING SHORTWAVE
DISTURBANCES OVER THE NORTH CENTRAL CONUS.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 224 PM CDT TUE MAY 7 2013

ONGOING SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE INTO THE
EVENING. ALL CONVECTION THUS FAR HAS BEEN SHALLOW AND STRUGGLED TO
SUSTAIN ITSELF WITHOUT THE ASSISTANCE OF THE LLJ THIS MORNING.
MOISTURE IS MEAGER COMPARED TO WHAT IS USUALLY REALIZED WITH A
LATE SPRING SYSTEM WITH DEWPOINTS ONLY IN THE MID 40S TO LOW 50S.
THIS FACTOR COMBINED WITH THE LACK OF A PERSISTENT AND FOCUSED
LIFTING MECHANISM AND WEAK DEEP LAYER SHEAR HAVE MADE THE SHOWER AND
THUNDERSTORM ACTIVITY REMAIN SCATTERED/DISORGANIZED AND WELL BELOW
SEVERE LIMITS THIS AFTERNOON. EXPECTING THE NOSE OF THE LOW LEVEL
JET TO BE THE FOCUS FOR MOST CONVECTION TONIGHT AS IT STRENGTHENS
ACROSS KANSAS AND WESTERN NEBRASKA AFTER DARK. THE RISK FOR ANY
SEVERE ACTIVITY WILL REMAIN VERY LOW AS INSTABILITY AND SHEAR REMAIN
MARGINAL. THE LLJ BEGINS TO VEER TO THE NORTHEAST OVERNIGHT SENDING
THE BEST CHANCE OF PRECIP INTO NORTH CENTRAL NEBRASKA. THE MAIN
FORECAST CHALLENGE THEN BECOMES THE LIKELIHOOD FOR FOG TO DEVELOP
TONIGHT ACROSS A LARGE PORTION OF THE CWA. MOIST EASTERLY UPSLOPE
WINDS AND DRIER AIR ADVECTING INTO THE MID LEVELS WILL PROVIDE FOR
AN IDEAL SET UP FOR FOG TONIGHT AND HAVE REFLECTED THIS IN THE GRIDS
WITH PATCHY FOG STARTING AT 8Z. WESTWARD EXTENT OF THE FOG IS IN
QUESTION AS MODELS ARE SHOWING LIGHT NORTHWEST/WEST WINDS OVER THE
EASTERN PANHANDLE. LIGHT SHOWERS AND REMNANT STRATUS MAY ALSO HELP
TO REDUCE FOG CHANCES OVER NORTH CENTRAL NEBRASKA. THE SOLUTION
SHOULD BECOME MORE CLEAR AS EVENING SHOWERS AND THUNDERSTORMS EVOLVE
AND MOVE EAST OF THE CWA.

WEDNESDAY WILL BE AN INTERESTING SET UP AS SLIGHT CHANCE POPS ARE
STILL IN THE GRIDS FOR THE FAR EASTERN AND WESTERN TIERS OF THE
CWA...WITH MOST OF THE MIDDLE DRY. THIS IS DUE TO THE CWA BEING
SANDWICHED IN BETWEEN TWO SEPARATE CLOSED LOW SYSTEMS. TEMPERATURES
WILL WARM INTO THE LOW TO MID 70S ACROSS SOUTHERN NEBRASKA...WITH
HIGHS IN THE UPPER 60S TO NEAR 70 IN NORTHERN NEBRASKA WHERE
INCREASED CLOUD COVER COULD SLIGHTLY HINDER DAYTIME HEATING.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 224 PM CDT TUE MAY 7 2013

A WEAK FRONT STALLED ACROSS SOUTHERN NEBRASKA OR NORTHERN KANSAS
COULD BRING SHOWERS OR THUNDERSTORMS TO SOUTHWEST NEBRASKA WEDNESDAY
NIGHT THROUGH THURSDAY MORNING. THAT SHOULD BE THE END OF ANY
PRECIPITATION UNTIL A FRONT COMES THROUGH FRIDAY NIGHT AND SATURDAY.
HOWEVER...DURING THAT PERIOD...MOISTURE FROM THE GULF COAST TURNS
EASTWARD BEFORE REACHING WESTERN NEBRASKA. THEREFORE...THE
PROBABILITY OF PRECIPITATION WILL BE LOW. BY LATE SUNDAY...THE UPPER
RIDGE BUILDS OVER THE HIGH PLAINS RESULTING IN VERY WARM
TEMPERATURES MONDAY AND TUESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 655 PM CDT TUE MAY 7 2013

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NORTHWEST
NEBRASKA THIS EVENING. BEST CHANCE FOR ANY THUNDERSTORMS TO BE AT
KVTN THROUGH MID EVENING. EAST WINDS WILL KEEP SURFACE MOISTURE ELEVATED
OVERNIGHT INCREASING THE CHANCE FOR FOG...GENERALLY DEVELOPING
AFTER MIDNIGHT. LIFR VISBY CONDITIONS ARE POSSIBLE WITH THE FOG.
FOG WILL DISSIPATE AFTER SUNRISE AS SURFACE WARMING COMMENCES.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MARTIN
SHORT TERM...MARTIN
LONG TERM...SPRINGER
AVIATION...ROBERG
Hazardous weather outlook, May 7, 1:48 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
248 PM CDT TUE MAY 7 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-082000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
248 PM CDT TUE MAY 7 2013 /148 PM MDT TUE MAY 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF WESTERN AND
NORTH CENTRAL NEBRASKA THROUGH THE REMAINDER OF THE AFTERNOON AND
INTO TONIGHT. THE THREAT FOR SEVERE THUNDERSTORMS IS LOW...HOWEVER
SMALL HAIL MAY ACCOMPANY THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY
NIGHT...AND ONCE AGAIN FRIDAY NIGHT INTO EARLY SATURDAY. AT THIS
TIME...THE THREAT FOR SEVERE THUNDERSTORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MARTIN

In the hours before

Special weather statement, May 7, 4:51 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
551 PM CDT TUE MAY 7 2013

NEZ094-072330-
WESTERN CHERRY NE-
451 PM MDT TUE MAY 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
530 PM MDT...

AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIGHWAY 61 CROSSING THE NIOBRARA RIVER...OR
22 MILES EAST OF GORDON.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HIGHWAY 61 CROSSING THE NIOBRARA RIVER...
  INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD...

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 144 AND 145.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 208 AND 222.

ROBERG
Local storm report, May 7, 5:26 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
626 PM CDT TUE MAY 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             12 N RUSHVILLE          42.89N 102.47W
05/07/2013  E0.25 INCH       SHERIDAN           NE   LAW ENFORCEMENT

            HEAVY RAIN AND PEA SIZED HAIL WAS REPORTED BY LAW
            ENFORCEMENT OCCURRING 12 MILES NORTH OF RUSHVILLE.

&&

JSWEET
Special weather statement, May 7, 5:31 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
531 PM MDT TUE MAY 7 2013

NEZ004-094-080015-
SHERIDAN NE-WESTERN CHERRY NE-
531 PM MDT TUE MAY 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHERRY AND EASTERN
SHERIDAN COUNTIES UNTIL 615 PM MDT...

AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HIGHWAY 27 CROSSING THE
NIOBRARA RIVER...OR 16 MILES SOUTH OF GORDON...MOVING SOUTHEAST AT 5
MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MORGAN LAKE...
  BILLYS LAKE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ROBERG

The radar

The North Platte radar (KLNX), 101 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cherry

When
May 7, 6:53 PM CST
Where
Cherry County, Valentine
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
42.870, -100.550

Hail, Sheridan

When
May 7, 5:55 PM MST
Where
Sheridan County, 18.25 mi SSE of Clinton
Measured
0.75 in hail
Reported by
Public
Coordinates
42.530, -102.200

Three quarter inch hail piled up four inches deep.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450042, 450043.